Alert archive / Wisconsin / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Milwaukee, WI

January 29, 202110 counties in Wisconsin

NWS Milwaukee, WI issued this winter storm watch at Jan 29, 2021, 3:02 AM CST for 10 counties in Wisconsin. It took effect at Jan 30, 2021, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 3:02 AM CST (09:02 UTC)
In effect from
Jan 30, 2021, 3:00 PM CST
Expired
Jan 29, 2021, 2:28 PM CST
In force
Issued by
NWS Milwaukee, WI

Counties Green County, WI, Kenosha County, WI, Lafayette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 10 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS43 KMKX 290902
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
302 AM CST Fri Jan 29 2021

WIZ067>069-291715-
/O.NEW.KMKX.WS.A.0001.210130T2100Z-210131T1800Z/
Lafayette-Green-Rock-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, and Beloit
302 AM CST Fri Jan 29 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 7 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Lafayette, Green and Rock Counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...With gusty winds some areas of blowing and
  drifting snow will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WIZ059-060-065-066-070>072-291715-
/O.NEW.KMKX.WS.A.0001.210131T0000Z-210201T0000Z/
Washington-Ozaukee-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of West Bend, Germantown, Hartford, Mequon, 
Cedarburg, Grafton, Waukesha, Brookfield, New Berlin, 
Menomonee Falls, Muskego, Milwaukee, Whitewater, Delavan, 
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
302 AM CST Fri Jan 29 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Portions of southeast Wisconsin.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...With gusty winds some areas of blowing and
  drifting snow will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
812 
WWUS43 KMKX 291506
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
906 AM CST Fri Jan 29 2021

WIZ067>069-292315-
/O.CON.KMKX.WS.A.0001.210130T2100Z-210131T1800Z/
Lafayette-Green-Rock-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, and Beloit
906 AM CST Fri Jan 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 7 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Lafayette, Green and Rock Counties.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...With gusty winds some areas of blowing 
  and drifting snow will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

WIZ059-060-065-066-070>072-292315-
/O.CON.KMKX.WS.A.0001.210131T0000Z-210201T0000Z/
Washington-Ozaukee-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of West Bend, Germantown, Hartford, Mequon, 
Cedarburg, Grafton, Waukesha, Brookfield, New Berlin, 
Menomonee Falls, Muskego, Milwaukee, Whitewater, Delavan, 
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
906 AM CST Fri Jan 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 
  inches possible. Winds could gust as high as 35 mph.

* WHERE...Portions of southeast Wisconsin.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...With gusty winds some areas of blowing 
  and drifting snow will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
DDV
762 
WWUS43 KMKX 292028
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
228 PM CST Fri Jan 29 2021

WIZ067>069-300430-
/O.UPG.KMKX.WS.A.0001.210130T2100Z-210131T1800Z/
/O.NEW.KMKX.WS.W.0002.210130T2100Z-210201T0000Z/
Lafayette-Green-Rock-
Including the cities of Darlington, Shullsburg, Benton, Belmont, 
Argyle, Blanchardville, Monroe, Brodhead, Janesville, and Beloit
228 PM CST Fri Jan 29 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM SATURDAY TO 6 PM CST
SUNDAY...

* WHAT...Snow, heavy at times. Total snow accumulations of 5 to 8
  inches. Wind gusts of 25 to 35 mph may result in areas of
  blowing and drifting snow as well.

* WHERE...Lafayette, Green and Rock Counties.

* WHEN...From 3 PM Saturday to 6 PM CST Sunday.

* IMPACTS...Travel could be very difficult due to snow covered
  roads and reduced visibilities, particularly Saturday evening 
  and overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WIZ059-060-065-066-070>072-300430-
/O.UPG.KMKX.WS.A.0001.210131T0000Z-210201T0000Z/
/O.NEW.KMKX.WS.W.0002.210131T0000Z-210201T0000Z/
Washington-Ozaukee-Waukesha-Milwaukee-Walworth-Racine-Kenosha-
Including the cities of West Bend, Germantown, Hartford, Mequon, 
Cedarburg, Grafton, Waukesha, Brookfield, New Berlin, 
Menomonee Falls, Muskego, Milwaukee, Whitewater, Delavan, 
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
228 PM CST Fri Jan 29 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM SATURDAY TO 6 PM CST
SUNDAY...

* WHAT...Snow, heavy at times. Total snow accumulations of 5 to 9
  inches, with the highest amounts likely towards Illinois and
  Lake Michigan. Wind gusts of 25 to 35 mph may result in areas 
  of blowing and drifting snow as well.

* WHERE...Portions of southeast Wisconsin.

* WHEN...From 6 PM Saturday to 6 PM CST Sunday.

* IMPACTS...Travel could be very difficult due to snow covered
  roads and reduced visibilities, particularly Saturday evening 
  and overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WIZ046-047-051-052-056>058-062>064-300430-
/O.NEW.KMKX.WW.Y.0006.210131T0000Z-210201T0000Z/
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Iowa-Dane-Jefferson-
Including the cities of Montello, Westfield, Oxford, Neshkoro, 
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, 
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, 
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, 
Lodi, Beaver Dam, Waupun, Mayville, Dodgeville, Mineral Point, 
Barneveld, Madison, Watertown, Fort Atkinson, and Jefferson
228 PM CST Fri Jan 29 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 PM
CST SUNDAY...

* WHAT...Snow. Total snow accumulations of 3 to 6 inches, with the
  highest amounts likely towards the south and Lake Michigan. 
  Wind gusts of 25 to 35 mph may result in areas of blowing and 
  drifting snow as well.

* WHERE...Portions of east central, south central and southeast 
  Wisconsin.

* WHEN...From 6 PM Saturday to 6 PM CST Sunday.

* IMPACTS...Plan on slippery road conditions that could make
  travel difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
DDV

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 8:30 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Jan 28, 8:30 PM CST, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
830 PM CST Thu Jan 28 2021

.UPDATE...
(Issued 830 PM CST Thu Jan 28 2021)

Temperatures in a few locations have cool quicker then expected,
so will continue to update hourly temperatures as needed. High
pressure continues to slowly track east, just south of the state
line with passing high clouds over southern Wisconsin. These high
clouds should help keep any widespread fog or freezing fog from
developing. Will have to keep an eye on stratus west of the area,
slowly moving east-northeast across Iowa and Minnesota. Latest
forecast guidance does hint at this stratus moving through the
early/mid morning hours. If this stratus does make it, there
could be some flurries across south-central Wisconsin around come
morning.

Anderson

&&

.SHORT TERM...
(Issued 239 PM CST Thu Jan 28 2021)

Tonight through Friday night:

High pressure sitting over us today will gradually slide east
overnight. This will keep things quiet and chilly with lows dipping
into the single digits. Some high clouds look to linger as well.
Another thing to keep an eye on is the lower cloud shield in western
IA/southwestern MN as the RAP and to some extent the HRRR hint at
a eastward expansion overnight. However, not too confident at
this time of it expanding all the way into southern WI, but there
is a potential and if it did, it could keep temps a few degrees
warmer in western portions of the CWA tonight.

Otherwise, expect the high pressure to be east of the area on
Friday. This will bring southeasterly winds and warm things up a
bit more into the mid to upper 20s. Overnight Friday is looking
warmer than previous nights as well with lows in upper teens/low
20s. However, with a storm system brewing upstream, the GFS and
NAM prog a swath of mid-level vorticity to eject out ahead of the
main trough and combined with low-level WAA and just enough
moisture off the lake may be enough to produce a few flurries.

Wagner

&&

.LONG TERM...
(Issued 239 PM CST Thu Jan 28 2021)

Saturday through Sunday:

The main focus continues to be the weekend system bringing
another round of snow across southern and central WI. Models seem
to have a handle on it and are in better agreement, but questions
still remain in the exact amounts given some ensemble spread and
where the better forcing or potential banding will set up to
produce heavier snowfall.

Overall, the trough is progged to push into the West Coast on Friday
and sweep across the south central CONUS Saturday. As the mid-level
trough lifts as it pushes into the Midwest, a surface low is
expected to track from the panhandles of OK/TX east-northeast
into southern half of IL and into the Ohio River Valley. This
system is also looking to bring plenty of moisture with above
normal PWATs and as it pushes east into IL this will position
southern WI within the deformation zone Saturday afternoon and
evening. Combine the ample moisture/deformation with strong mid-
level dCVA, low-level WAA and , and snow to liquid ratios around
climo between 10:1-15:1, this system is shaping up to produce
several inches of snowfall across our CWA late Saturday afternoon
into Sunday. Additional accumulations are possible along the
lakefront given northeasterly winds and higher delta T's around
7-10C, so lake enhancement is likely. As the system exits to the
east on Sunday northeasterly winds will linger and some lake
effect snow bands will be possible into the afternoon/evening. Not
thinking it will produce too much additional snowfall, but there
is enough of a potential.

Overall, confidence is increasing with this weekend system and
accumulating snowfall. This will likely lead to impacts pertaining
to weekend travel. Will need to monitor as things evolve over the
coming days to hammer out the finer details.

Monday through Thursday:

Early next week will be quieter as a mid-level ridge builds in
across the central CONUS. There looks to be another system on the
horizon for the middle of next week with a mid-level trough digging
across the CONUS and could be our next weather producer for southern
WI.

Wagner

&&

.AVIATION...
(Issued 830 PM CST Thu Jan 28 2021)

VFR conditions are expected tonight, with passing high clouds
expected over the region. Will need to monitor the stratus
upstream of the area on Friday. A few models try to bring in MVFR
ceilings and some snow flurries into portions of south-central
Wisconsin Friday morning, as warm air advection returns to
southern Wisconsin. KMSN/KJVL will have the best chance at seeing
some of these lower ceilings work in from the west late tonight
into Friday morning.

Anderson

&&

.MARINE...
(Issued 239 PM CST Thu Jan 28 2021)

High pressure will continue tonight and shift east on Friday.
Increasing southeasterly winds will develop and continue into
Saturday before a storm system works its way across IL and the
Ohio River Valley late Saturday into Sunday. This will bring
stronger northeasterly winds through the end of the weekend.
Small craft conditions are likely through the weekend.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jan 28, 2:52 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
252 PM CST Thu Jan 28 2021

WIZ046-047-051-052-056>060-062>072-292100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
252 PM CST Thu Jan 28 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Accumulating snow is looking more likely for Saturday night,
possibly continuing through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-292100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
252 PM CST Thu Jan 28 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small craft conditions are likely this weekend with the increasing
winds and building waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
252 PM CST Thu Jan 28 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Increasing winds and building waves are expected across the open
waters this weekend, but should remain below gales.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:28 AM CSTSmall Craft AdvisoryMKX40 hr
Jan 29, 2:28 PM CSTWinter Storm WarningMKXGreen, Kenosha, Lafayette, Milwaukee, Ozaukee, Racine and 5 more52 hr
Jan 29, 2:28 PM CSTWinter Weather AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 4 more46 hr
Jan 29, 2:42 PM CSTGale WarningMKX42 hr

Nearby

Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.